/SiteAssets/Images/FMOLHSBlankBanner.png

Health Information

Diazepam overdose
Bookmarks

Diazepam overdose

Print-Friendly  

Aliseum overdose; Alupram overdose; Atensine overdose; Valium overdose; Valrelease overdose; Vatran overdose; Vivol overdose; Zeltran overdose

Diazepam is a prescription medication used to treat anxiety disorders. Diazepam overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

I Would Like to Learn About:

  • Poisonous Ingredient


    • Diazepam
  • Where Found


    • Diazepam intensol
    • Diastat
    • Dizac
    • Valium
    • Valrelease

    Note: This list may not be all-inclusive.

  • Symptoms

    The hallmark of this overdose is falling into a deep sleep or "coma" while still being able to breathe adequately. Symptoms may include:

    • Bluish-colored lips and fingernails
    • Blurred vision
    • Confusion
    • Depression
    • Dizziness
    • Double vision
    • Drowsiness
    • Excitability
    • Hiccups
    • Labored breathing
    • Lack of alertness (stupor)
    • Rapid side-to-side movement of the eyes (nystagmus)
    • Rash
    • Stomach upset
    • Tiredness
    • Tremor
    • Uncoordinated movement
    • Weakness
  • Before Calling Emergency

    Determine the following information:

    • Patient's age, weight, and condition
    • Name of product (as well as the ingredients and strength, if known)
    • Time it was swallowed
    • Amount swallowed
    • If the medication was prescribed for the patient
  • Poison Control What to Expect at the Emergency Room

    The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

    This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

    See: Poison control center - emergency number

  • The health care provider will measure and monitor vital signs, including temperature, pulse, breathing rate, and blood pressure. Tests such as an EKG may be done to check the patient's heart function. Symptoms will be treated as appropriate.

    The patient may receive:

    • Activated charcoal
    • Breathing support, including a tube through the mouth and breathing machine (ventilator)
    • Chest x-ray
    • EKG (heart tracing)
    • Fluids through a vein (by IV)
    • Laxative
    • Medicine (antidote) to reverse the effect of the overdose
    • Tube through the mouth into the stomach to empty the stomach (gastric lavage)
  • Outlook (Prognosis)

    Recovery from a diazepam overdose is very likely. Complications such as pneumonia, muscle damage from lying on a hard surface for a long period of time, or brain damage from lack of oxygen may result in permanent disability.

    Those who receive large amounts of this drug through a vein (intravenously, or IV) have a worse outcome than those who swallow too many pills.

Related Information

     

References

Farrell SE, Fatovich TM. Benzodiazepines. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 35.

Gussow L, Carlson A. Sedative hypotics. In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 165.

BACK TO TOP 

Review Date: 1/18/2014  

Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

adam.com

 
A.D.A.M. content is best viewed in IE9 or above, Fire Fox and Google Chrome browser.